Withdrawals, Merry Christmas!

I hope everyone had a very Merry Christmas!
We had a wonderful morning.  Got up early with the kids who got some pretty big gifts.  We don’t usually go all out but we did this year.

This is the kids reaction to Disneyland passes:

And their cautious reaction to getting their own iPad:

Brian took the kids to MN later that morning so after we took them to the airport, it was just MJ and I.  Sounds wonderful doesn’t it? Well…

You see, I’ve been on Morphine now since my surgery in March.  Not huge high doses, but consistant.  I needed it back then because I was in terrible pain from the tumors.  Now that the tumors have shrunk and my liver is back to it’s normal size, I haven’t felt like I’ve had any pain and so I decided a couple of months ago to stop taking the Morphine.  That was a huge mistake!  Apparently I have a dependency now and I started shaking and having hot flashes and just felt sick.

I had no idea the effects Morphine would have.  I talked to another oncologist about it and he recommended taking Vicodin to help with the withdrawal symptoms.  What I didn’t know was that 1 of my 15mg Morphone tabs is the equivalent of 2 1/2 Vicodin.  Wow.   And I had gotten to the point I was able to drive on the Morphine.

Since I tried stopping I connected with my oncologist about getting off and he didn’t really know what to do so he put me in touch with a “transitions” team to help, but they haven’t really come up with a solution either.  Their best was to put me on anti-depressants.  Yeah, great.  More drugs with more side effects.  No thank you.

So we decided the best thing would be to just sweat this out and do it.  So I stopped taking my Morphine on Christmas Day.  By the night I started again with the sweats and chills.  A general blah feeling.  I did have one moment of weakness where I almost broke down but MJ guided me through.

By the next day I was pretty miserable.  AND I had chemo.  Great.  The one blessing was an old friend was in town and stopped by to visit.  It was a nice distraction even though I was really starting to struggle at this point.

WOD-withdrawal11-e1328680523705

The second and third days were not much better.  I turned on our heater in the bedroom and made myself a little nest in there.  I charged up my new iPad and fired up Netflix.  I have dozens of documentaries about religion, politics and better health all lined up in my cue to watch…  but what I really watched was about 11 hours of “The Secret Life of the American Teenager”  and that’s only because I’ve already watched all three seasons of “Make It or Break It”.  Damn you ABC Family and your stupid dramas.  :::fist shake:::
Don’t judge me. I was sick.

So here I am on day 5.  I still feel a little blah but getting better.  I don’t want to take anyone’s head off or jump off the roof, so I guess I’m doing OK.
Looking forward to bringing in the new year drug free.

Advertisements

5 thoughts on “Withdrawals, Merry Christmas!

  1. Heather, you really amaze me. I don’t think I could ever cope with half of what you have had to go through with my depression being to easily triggered by physical illness. These last few days were the sickest I’ve ever been and I wanted to give up and I think of you and I’m awed by your strength. I’ve been through withdrawl from medication too and I know it isn’t easy, I’ll be praying for you to get back on your feet quickly and also for MJ because I know none of this is easy on her either.

    • Thanks, Michelle. I hope you’re feeling better. I just have to take it one day at a time sometimes. Sometimes that’s all you can do.

  2. You can do it! I am very surprised that none of the practitioners knew how to wean you off from the narcotics…cutting it 10-25% for the first week for slow tapering. Could have cut back to 7.5mg x1 week, then half it again for another week to 3.25, then half that to 1-1.5mg daily for a week, then 1mg every other day x1 week, then 1mg every 2 days x1 week, 1mg every 3-4 days x1 week, then 1mg every 5-7 days x1 week-you really should be fine then…then stop!
    They also could have referred you to a pain clinic to use their protocol.
    Hey, I know what you could do…advocate for other patients that want to do what you did but make certain that they get the answers that they need. I pray that you are doing okay Heather, cold turkey can really stress your entire body…love you!

    • Thanks, Terri. I should’ve consulted you prior to last week! Argh! It wasn’t easy, but I’m off. I had my last Morphine pill last Friday night. Still taking Vicodin a couple of times a day to help. I’m still weak, tired and my legs ache, but every day I’m getting better.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s